Revere health board issues advisory after overdose spike
Health officials in Revere on Thursday issued an advisory after a spike in opioid overdoses that they believe is related to contaminated heroin.
Since the start of the year, there have been 44 calls for help for opioid-related overdoses in Revere, according to the city. Between Feb. 12 and Feb. 18 there were 16 overdoses, two of which were fatal.
“This increase is reportedly linked to the use of heroin contaminated with the drug fentanyl,” Revere health officials said in their advisory.
The advisory urged first responders as well as the public to be aware of the signs of an overdose, which include : unconsciousness or unresponsiveness; respiratory depression or arrest; cyanosis; vomiting; and pinpoint pupils.
The Revere Fire Department and the city’s emergency ambulance service has administered Narcan, an overdose reversal drug, between 14 and 16 times since the start of the year, the city said.
State police data shows that 185 people have died from suspected heroin overdoses since November, according to the Globe. That statistic does not include data from Boston, Worcester or Springfield.
Follow Michael Naughton on Twitter @metrobosmike.